Discontinuation symptoms and psychotropic drugs
Lancet 2000; 355: 1184 - 1190
Sir--The clinical impact of discontinuation symptoms with the selective reuptake inhibitors (SSRIs) has attracted much interest.1 Discontinuation symptoms were only recognised after the SSRIs had been in widespread clinical use for several years. Initial estimates of prevalence, based on spontaneous adverse drug reaction reports, suggested that such symptoms were a rare occurrence. However, double-blind controlled studies now indicate that 35-78% of patients who abruptly stop certain antidepressants, after several months of treatment, will develop one or more discontinuation symptoms.2-4 Although the symptoms are varied, and are both physical and psychological, a characteristic SSRI discontinuation syndrome is now recognised. Symptoms are usually mild and transient, but occasionally are of longer duration and cause considerable morbidity. Misdiagnosis can lead to inappropriate treatment and there are implications for how clinicians should end antidepressant treatment and for patients who comply intermittently with medica-tion. Information sheets for several newer antidepressants have been amended to include relevant information.
Discontinuation symptoms are not restricted to the SSRIs. Many drugs that act on the central nervous system can cause transient symptoms on sudden stoppage, without evidence of addiction, reflecting adaptation in biological systems5--eg, monoamine oxidase inhibitors, tricyclic antidepressants, antiparkinsonian agents, traditional antipsychotics, and clozapine. It would be prudent for the occurrence of discontinuation symptoms to be investigated before licensing. We propose that for all new psychotropic drugs, double-blind efficacy trials incorporate a double-blind follow-up, of several weeks duration after active drug or placebo is stopped, during which time all new adverse events are monitored. If the underlying psychiatric disorder is serious, and the drug has been effective, this may raise ethical issues but trial design can address these. A placebo arm is essential because placebo discontinuation symptoms can occur.2,3 If significant dis-continuation symptoms are identified, further studies should assess their natural course, the effectiveness of tapering schedules in prevention, treatment options, and whether certain individuals are more susceptible.
Such studies should also assess other dimensions of addiction--eg, tolerance, craving, akrasia.5 Such information will clarify whether discontinuation symptoms are an isolated phenomenon, as is the case with antidepressants and anti-psychotics, or one part of a syndrome of addiction/dependence, as may occur with drugs such as the benzodiazepines. A more rigorous approach to the characterisation of discontinuation symptoms will have clinical and research benefits and replace conclusions drawn from sporadic studies and anecdotal reports. Our patients deserve better.
*Allan Young, Peter Haddad
*Department of Psychiatry, University of Newcastle, The Royal Victoria Infirmary, Queen Victoria Road, Newcastle upon Tyne NE1 4LP, UK; and Department of Psychiatry, Trafford General Hospital, Davyhulme, Manchester, UK
1 Drug and Therapeutics Bulletin. Withdrawing patients from antidepressants. Drug Therap Bull 1999; 37: 49-52
2 Fava M, Mulroy R, Alpert J, Nierenberg AA, Rosenbaum JF. Emergence of adverse events following discontinuation of treatment with extended-release venlafaxine. Am J Psychiatry 1997; 154: 1760-62
3 Oehrberg S, Christiansen PE, Behnke K, et al. Paroxetine in the treatment of panic disorder: a randomised, double-blind, placebo-controlled study. Br J Psychiatry 1995; 167: 374-79
4 Rosenbaum JF, Fava M, Hoog SL, Ascroft RC, Krebs WB. Selective serotonin reuptake inhibitor discontinuation syndrome: a randomised clincial trial. Biol Psychiatry 1998; 44: 77-87.
5 Haddad P, Anderson I. Antidepressants aren't addictive: clinicians have depended on them for years. J Psychopharm 1999; 13: 291-92.